Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 46, NWS Marquette, MI

July 17, 2002Delta County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 17, 2002, 2:43 PM EDT for Delta County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2002, 2:43 PM EDT (18:43 UTC)
Expired
Jul 17, 2002, 3:15 PM EDT
In force
32 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Delta County, MI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WUUS53 KMQT 171843
SVRMQT
MIC041-171915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
242 PM EDT WED JUL 17 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 315 PM EDT

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM JUST SOUTH OF TRENARY...OR ABOUT 25 MILES    
  SOUTHWEST OF MUNISING. THE STORM WAS MOVING SOUTH AT 20 MILES AN   
  HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK AT 305 PM EDT
  PERKINS...BRAMPTON AT 315 PM EDT

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

TRH/CVKING

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:12 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 17, 11:12 AM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1112 AM EDT WED JUL 17 2002

MAIN CONCERNS INCLUDE CHC OF TSRA THIS AFTN ALG WITH HEAT AND
HUMIDITY.

WV IMAGERY SHOWING A BROAD RDG OVR THE N PLAINS. ANOTHER RDG IS
CENTER OVR NEW AND COVERS MOST OF SE CONUS. A WEAK TROF SEPERATES
THESE AND STRETCHES FM MI TO W TX. A MCS OVR ND IN ASSOC WITH A
SHRTWV MAKING ITS WAY ACRS THE N DKTS. IN DOING SO...IT WILL BE
FLATTENING OUT THE N PLAINS RDG. SFC ANLYS INDICTS A BROAD RDG OVR
N ONT AND ANOTHER OTHER THE LOWER MS VALLEY. THESE ARE SEPERATED BY
A CDFNT WHICH EXTD FM A LOW OVR S QUE ACRS THE ARROWHEAD OF MN TO A
LOW OVR W SD. AN UPR LVL JET REMAINS WELL TO THE N OF THIS MCS...SO
DO NOT SEE THAT IT IS SUPPORTING THE MCS DVLPMNT.

AS THE CDFNT TRAVERSES LK SUPERIOR THIS AFTN AND EVE...IT WILL BE
LESS DEFINED. MDLS SEEM TO HAVE A REAL PROBLEMS TRACKING THE SYS
THRU FCST AREA. HOWEVER...THEY AGREE THAT THE FRNT WILL REACH N LK
MICHIGAN ARND 00Z. IN ANY CASE...RUC/WSETA INDICATE A NARROW BAND OF
MEAN SFC-500MB RH OF ARND 70 PCT WILL SAIL ACRS FCST AREA THIS AFTN.
SFC HEATING WILL DESOLVE THE SFC INVRN. THIS WITH THE ADDED LIFT
ASSOC WITH FROPA...XPC TO SEE A TSRA. THE DRYNESS WILL LIMIT THE
NUMBER OF TSRA. WILL KEEP ISOLD TSRA FOR THE AFTN. TEMP/DWPNTS
WARMING CLOSE TO THE MOS GUIDANCE VALUES. THEREFORE...DO NOT PLAN TO
DEVIATE MUCH FM THEM. COMPUTED HEAT INDEX BASED ON MOS WILL BE IN
THE MID 90S THIS AFTN.

CAA AND DRY ADVECTING IN BEHIND THE FRNT WILL STABLIZE THE AMS
BEHIND THE FNT AND KILL OFF ANY CHC OF TSRA OVRNGT. WNDS WILL BACK
TO THE NW FOLLOWING THE FROPA. WITH CAA...XPC TEMPS TO FALL OFF INTO
THE MID 50S OVRNGT. ATTM...DO NOT PLAN TO MAKE ANY CHANGES TO TNGT
FCST.

.MQT...NONE.

DLG

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.